North Carolina, 2021Tornado in North Carolina, June 2, 2021
June 2, 2021 · NWS MHX · 1 event in 1 county or zone
The combination of a warm front and sea breeze moving across Eastern North Carolina led to numerous showers along with a few thunderstorms on the afternoon of June 2nd. One thunderstorm produced an EF1 tornado in Duplin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a warm front and sea breeze moving across Eastern North Carolina led to numerous showers along with a few thunderstorms on the afternoon of June 2nd. One thunderstorm produced an EF1 tornado in Duplin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 2, 1:41 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 2, 1:41 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
241 PM EDT Wed Jun 2 2021
.SYNOPSIS...
High pressure will remain offshore through the period. More
unsettled weather is expected into the weekend as a weak trough
remains over the Southeast US.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Wed...Combo of warm front lifting N, sea breeze
moving inland and deep moisture has led to numerous shra and a
few tsra over region with best cvrg inland and N. Into the
evening looks like best cvrg will cont inland and N with least
srn cst. Later this evening appears will see general decrease in
convection. Late tonight big spread in mdls with several high
res showing widespread shra redeveloping while other like NAM
show very little. With WPC showing decent QPF continued trend of
increasing pops late espcly inland. Muggy lows upr 60s to lower
70s as low lvl flow becomes SSE.
&&
.SHORT TERM /THURSDAY/...
As of 235 PM Wed...Forcing aloft looks limited Thu but will
cont to have deep moisture and decent instab developing. Will
also have sea breeze shifting inland thru the day which will
tend to focus shra and tsra with best cvrg inland during aftn.
Wind fields a little stronger Thu so if can get pockets of
stronger instab wl have potential for strong to marginally svr
storms. High precip water values will again lead to locally
very heavy downpours with a quick inch or more likely in spots.
Highs mostly 80 to 85.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wednesday...Wet pattern persists through most of
the period with high pressure pushing offshore and a trough
approaching the region from the west. Temps near seasonal
norms, moderated by increased cloud coverage and precip.
Thursday night and Friday...Double whammy of increased moisture
transport to the area. Onshore flow from the Atlantic and
building SW flow ahead of the cold front and its parent trough
out west ushers in even more warm moist air from the Gulf. PWats
are forecast to be between one and three quarter to two inches
through the period. Typical summertime diurnal convection
possible through the period. The end of the week we get more
upper level support from the approaching trough, creating a
wider footprint of rain coverage. Friday is a day worth watching
for at least marginal severe potential with increasing shear as
shortwave moves across the region, in addition to ample
instability. Latest guidance has increased shear Friday to
include pockets of 40-50kts and the more aggressive hi-res
models show MUCAPE values around 2000-2500J/kg. Rain totals from
Wed-Friday around 1.5 to 2 inches for most of the Coastal Plain.
Dry soil conditions should limit flooding concerns overall but
areas that don't drain well or areas that see localized heavier
downpours could experience some flooding.
Weekend...GFS has slowed the progression of the shortwave and
has become more consistent with the Euro for the weekend. PWats
begin tapering off from their peaks at the end of the week but
the region still remains on the wetter side of things with
moisture still advecting in from the Atlantic. Slight chance to
chance PoPs remain for the weekend with afternoon tstorms
possible.
Start of next week remains murky with model solutions diverging.
Expect typical daily summertime patterns with chance of showers
originating along the coast and pushing inland with the
seabreeze and tstorms possible in the afternoon heating.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday Afternoon/...
As of 135 PM Wed...Frequent periods of sub VFR conditions are
expected through the TAF period. Scattered to numerous showers
and thunderstorms with torrential downpours will move through
the TAF sites for the next 2-3 hours then push further inland
with drier weather and an expected return to VFR conditions for
much of the evening. After midnight ceilings are forecast to
lower to MVFR levels with another bout of showers and possible
thunderstorms expected Thursday morning with continued sub VFR
conditions. Southerly winds are forecast to gust to around 20 kt
Thu afternoon.
LONG TERM /Thu night through Sunday/...
As of 345 AM Wednesday...Wet pattern starting midweek lasting
through the weekend with scattered showers and diurnal tstorms
expected. Localized and short-lived sub-VFR cats, especially for
the coastal plain terminals.
&&
.MARINE...
SHORT TERM /through Thu/...
As of 235 PM Wed...Warm front across region currently will lift
N tonight with winds becoming S 10 to 15 kt. Gradient tightens
a bit Thu with high pres offshore and trof to the W...S winds
increasing to 15 to 20 kt. Seas of 2 to 3 feet currently will
build to 3 to 4 ft late tonight and could see some 5 footers
develop Thu outer central and srn wtrs.
LONG TERM /Thu night through Sunday/...
As of 345 AM Wednesday...Serly winds increase to 15 to 20 kts
to end the week as a trough approaches from the west. Seas build
to 4 to 5 ft with the tightened pressure gradient by Thursday
night. 3 to 4 ft seas expected Saturday as S-SWerly winds calm a
bit to 10 to 15 kts.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CEB
AVIATION...JME/CEB
MARINE...RF/CEB
Hazardous weather outlook, Jun 2, 9:26 AM EST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1026 AM EDT Wed Jun 2 2021
NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-204-031430-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-
1026 AM EDT Wed Jun 2 2021
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong to severe thunderstorms are possible on Thursday, with
the main threat damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ205-031430-
Hatteras Island-
1026 AM EDT Wed Jun 2 2021
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong to severe thunderstorms are possible on Thursday, with
the main threat damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 1:14 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
214 PM EDT Wed Jun 2 2021
NCZ080-021900-
Beaufort-
214 PM EDT Wed Jun 2 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT AND
NORTHEASTERN PAMLICO COUNTIES...
At 214 PM EDT, a strong thunderstorm was located over Royal, or 19
miles southeast of River Road, moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ransomville, Royal, Edward, South Creek, Aurora Ferry Terminal,
Bayview Ferry Terminal and Aurora.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3532 7653 3530 7649 3531 7653 3529 7653
3531 7655 3532 7654 3532 7658 3533 7655
3533 7661 3530 7661 3529 7658 3528 7661
3525 7659 3524 7663 3522 7677 3532 7688
3550 7671
TIME...MOT...LOC 1814Z 227DEG 7KT 3530 7674
8Special weather statement, Jun 2, 3:13 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
413 PM EDT Wed Jun 2 2021
NCZ090>092-198-022045-
Jones-Lenoir-Inland Onslow-Duplin-
413 PM EDT Wed Jun 2 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...SOUTH
CENTRAL LENOIR...NORTHWESTERN ONSLOW AND NORTHEASTERN DUPLIN
COUNTIES...
At 413 PM EDT, a strong thunderstorm was located near Potters Hill,
or 16 miles northwest of Half Moon, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Kinston, Pleasant Hill and Hargetts Crossroads.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3494 7758 3500 7775 3524 7765 3518 7745
TIME...MOT...LOC 2013Z 206DEG 18KT 3500 7765
27
Special weather statement, Jun 2, 3:14 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
414 PM EDT Wed Jun 2 2021
NCZ081-022045-
Mainland Hyde-
414 PM EDT Wed Jun 2 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HYDE COUNTY...
At 413 PM EDT, a strong thunderstorm was located over Gull Rock, or
28 miles west of Frisco, moving northeast at 5 mph.
Winds in excess of 40 mph are possible with this storm. Weak
rotation has been detected with this storm. While not immediately
likely, a tornado could form at any time.
Locations impacted include...
Gull Rock, New Holland, Nebraska, Lake Landing and Middletown.
LAT...LON 3532 7612 3537 7624 3558 7613 3548 7593
TIME...MOT...LOC 2013Z 213DEG 6KT 3538 7610
TL
Special weather statement, Jun 2, 3:38 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
438 PM EDT Wed Jun 2 2021
NCZ090-022115-
Duplin-
438 PM EDT Wed Jun 2 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUPLIN COUNTY...
At 438 PM EDT, a strong thunderstorm was located near Penderlea, or
near Wallace, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm. Weak
rotation has been detected with this storm. While not immediately
likely, a tornado could form at any time.
Locations impacted include...
Wallace, Rose Hill, Kenansville, Harrells, Magnolia, Greenevers and
Teachey.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3474 7820 3503 7800 3491 7775 3471 7798
3472 7799 3473 7802 3473 7803 3472 7811
3471 7813 3472 7815
TIME...MOT...LOC 2038Z 218DEG 16KT 3472 7811
27Tornado, Duplin
- When
- June 2, 3:59 PM EST to 4:07 PM EST
- Where
- Duplin County, 1.55 mi SSW of Teacheys to 1.04 mi ESE of Teacheys
- Rating
- EF1
- Path length
- 2.06 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.750, -78.031
An EF-1 tornado touched down 1.8 miles SW of the town of|Teachey, NC over a small farm. A metal shed was destroyed before lofting and destroying|an unanchored trailer. Parts of metal roofs of multiple small farm outbuildings were also|peeled or torn off. One metal roof landed on an unoccupied vehicle. The tornado then|crossed over Cornwallis Rd where it snapped the trunks of three large pine trees and|toppled an unanchored shed. The tornado proceeded 1 mile or so over a field into an |inaccessible wooded area, potentially lifting, before dropping over the town of Teachey, |knocking down multiple trees before lifting over Ramsey St. Local emergency |management received multiple reports of this tornado being sighted in town.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 2, 20212 deaths · 1 event
- Tornadoes in North Carolina, June 2, 2021$200,000 · EF0 · 2 events
- Flash Flood in Kentucky, June 2, 2021$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 2 to 3, 2021$35,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Tennessee, June 2, 2021$15,000 · 50 kt wind · 3 events
- Damaging Wind in West Virginia, June 2, 2021$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 2, 2021$4,000 · 1.25 in hail · 5 events
- Excessive Heat in California, June 2 to 4, 20214 events
- Excessive Heat in California, June 2 to 5, 20214 events
- Excessive Heat in Nevada, June 2 to 5, 20214 events
- Hail and Damaging Wind in Tennessee, June 2, 2021$2,000 · 1.25 in hail · 4 events
- Damaging Winds in Alabama, June 2, 2021$900 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970213.